This is a tough post to write – but an important one (I think). I’ve struggled with anxiety and depression for almost 10 years. I was hit by a drunk driver while in college and in that moment I lost my feeling of invincibility – you know, that arrogant persona of ‘nothing bad can happen to me – I’m totally and completely in control’. I was sitting at a stop light, on my way to a friend’s house to study for a final exam, and was rear ended by a car going 45 miles per hour and accelerating. There was not a darn thing I could have done to have prevented being hit – I was simply in the wrong place at the wrong time. On top of the emotional damage, I suffered from severe whiplash and ended up with a lot of nerve damage that prevented me from maintaining my active lifestyle.
I spiraled into a depression that left me hiding under my covers, not wanting to see the rest of the world or interact with anyone. I went from social butterfly to recluse overnight. Wanting a quick fix, I called my doctor (primary care) to see what they could do for me. Rather than suggesting I see a therapist, they just called in a prescription for Prozac. Just that easy. Within a few weeks, I did start to feel better emotionally and mentally and regained the confidence to be a bit more social. Prozac got me through my last year and half of college, a move to Nashville and a big career change. I thought once I was settled into my new life and new job, I would be fine – wouldn’t need the Prozac anymore. So one day, I just stopped taking it. Prozac was actually very easy to come off of – I don’t recall having any side effects.
Fast forward a year later, and once again, I was an emotional WRECK. I had days where I could barely get out of bed because the anxiety of going into work and having to interact with people absolutely paralyzed me. I had crying fits where I would sob uncontrollably – but couldn’t figure out why I was crying. I held out as long as I could, praying the anxiety and feeling of hopelessness would pass. It didn’t. A friend referred me to her psychiatrist, and I hesitantly made an appointment. After my first appointment, he put me on the drug Cymbalta. It was supposed to be a win-win drug for me. It’s primary purpose was to treat anxiety and depression, and had an added bonus of helping with nerve pain (which I still deal with in my back from the accident).
Just a few weeks into taking it, and I was a different person. Well, not a different person actually – I was myself. I was positive, happy and upbeat. I came back out of my shell and rejoined the world of the living. At the time, it was the best thing I could have done. That was in October of 2006. In the past five years I’ve experienced a wealth of ups and downs, and managed to deal with everything without falling back into a depression or letting my anxiety get the better of me, and I do have Cymbalta to credit that to. I changed jobs until I figured out that I would never be happy working for someone else and struck out on my own. I met a wonderful man and married him. I fell into becoming a fitness instructor for BarreAmped – something I NEVER thought I would have had the confidence to pursue. My life was (and is) in a completely different and healthy place, and I finally feel like I have a solid idea of the direction I’m headed. And she lived happily ever after, right? Wrong.
It’s so very easy to start taking a drug and waiting for it to kick in and make you feel better. Doctors prescribe drugs without educating you about the side effects of coming off of them. You’re told about how great the drug is and how it will correct your chemical imbalance and you’ll magically be cured. What you aren’t told is about the headaches, nausea, brain zaps, irritability, and mental cloudiness you experience when coming off of the drug. Granted, the first time I tried to stop taking Cymbalta, I did the same thing I had done with Prozac – I just stopped taking it. BIG mistake. Within one day of not taking my pill (and I should mention I was always on a very low dose – 30mg), I was a mess. I felt like my equilibrium had been compromised, my stomach was churning, I had an intense headache and constant brain shivers (hard to explain exactly what these are, but it literally feels like a shock of electricity is going off in your head). I couldn’t handle the physical ramifications of quitting cold turkey, and I took another pill to make myself feel ‘normal’ again.
For awhile I thought, ok, maybe that’s it, I just have to be on this drug to be myself now. Forever. Then I started thinking a little bit more long term (which actually isn’t too far off anymore) and what would happen when Jake and I were ready to have a baby. Cymbalta is not one of the approved anxiety/depression drugs for pregnancy – which means I’d have to switch to another drug. I knew that wasn’t an option – I didn’t want to have anything in my body that isn’t supposd to be there while I’m carrying our child. I went back to my doctor and made it clear that I wanted off of Cymbalta. Period. He was incrediably supportive and explained that it’s a drug you don’t just stop taking, you have to taper off very slowly – and even then it isn’t easy.
Since I was such a low dose (30mg capsules), I had to start splitting the capsules and measuring out the little beads inside. I kept my extra beads in this little container, and just used capsules I bought from the Vitamin Shoppe so that I didn’t have to go get a new prescription. I thought it would take me a couple of weeks max to fully taper off Cymbalta. Try almost 6 months. I tried to go more quickly and realized that slow and steady wins the race when it comes to this drug. I started tapering in August, and I took my very last capsule (with 5 beads of Cymbalta) the first week of 2012. Taking that last pill was scary, but each day after that I didn’t have to heed the reminder on my iPhone to take my medicine made me feel that much more empowered.
Now, the issue still remains that I may have a chemical imbalance where my brain isn’t producing enough seratonin and noripinefrin. Lucky for me (and everyone else out there who can relate to my experience), I’ve learned that there is actually a reason for this, and a very simple remedy. Diet and exercise. I began adding Cod Liver Oil (not the pills – the kind in a bottle you keep in the fridge and take by the spoonful) to my diet and started adding some sort of exercise to my daily routine. Wouldn’t you know it, that almost instantly I began feeling almost euphoric. Positive, upbeat, bubbly, excited and focused.
During my last annual exam, my doctor ordered some blood work since I told her we are talking about having a baby in the next year. My bloodwork came back that I have a vitamin D deficiency. I’ll give you 3 guesses what is related to vitamin D deficiency, but I’ll bet you only need one. Low vitamin D is linked to depression. If my psychiatrist had ordered blood work done before putting me on Cymbalta, that would have raised a red flag. I’d much rather have taken a vitamin D supplement than
It’s been almost a month since I took my last pill, and while I still have my moments (it’s called PMS boys and girls), I feel more balanced than I ever have. I’m not saying that there aren’t people who legitimately need to be on a drug like Cymbalta – I’m just saying that I think drugs like Cymbalta (and every other anti depressant/anti anxiety drug) are prescribed way too freely. They are given as a band aid, a patch to help you feel better temporarily – but what happens when your body builds up an immunity or a resistance to that drug? Before taking a quick fix, consider your diet – what you put into your body goes a long way towards how you feel!